Missouri, 2007

Hail and Damaging Winds in Missouri, July 14, 2007

July 14, 2007 · NWS EAX · 11 events in 6 counties and zones

An area of severe thunderstorms produced high winds and large hail over portions of the area on the evening of July 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An area of severe thunderstorms produced high winds and large hail over portions of the area on the evening of July 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 2:37 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 2:37 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
337 PM CDT SAT JUL 14 2007

.DISCUSSION...

WEAK FRONTAL BOUNDARY SLOWLY SAGGING INTO NORTHERN MISSOURI THIS
AFTERNOON. WEAK CONVERGENCE ALONG THE BOUNDARY AND ADEQUATE CAPPING
HAS KEPT A MEAGER CU FIELD ALONG AND AHEAD OF THE FRONT. FEEL BEST
CHANCE OF CONVECTIVE INITIATION WILL BE ALONG THE BOUNDARY DURING
THE EARLY EVENING HOURS AND HAVE TAILORED CHC POPS ACCORDINGLY.
HOWEVER...CURRENT THINKING IS ANY ACTIVITY WILL BE SCATTERED IN
NATURE AND MAINLY DIURNALLY DRIVEN. GIVEN STORMS INITIATE...SOME SVR
POTENTIAL DOES EXIST AS TEMPS HAVE RISEN INTO THE UPPER 80S TO LOWER
90S COUPLED WITH DEWPOINTS IN THE MID TO UPPER 60S. THIS HAS YIELDED
SBCAPE VALUES OF 2500-3000 J/KG WITH LOW TO MID LEVEL LAPSE RATES
NEAR 8.5C SETTING THE STAGE FOR VIGOROUS INITIAL UPDRAFTS AND STRONG
DOWNDRAFT POTENTIAL. HOWEVER...WITH BULK SHEAR ON THE ORDER OF 20 TO
PERHAPS 25KTS...FREEZING LEVELS APPROACHING 15KFT AND WEAKENING LAPSE
RATES ABOVE 650MB...STORMS SHOULD BE SHORT LIVED AND PRESENT LITTLE
OPPORTUNITY FOR LARGE HAIL PRODUCTION. IN ADDITION...GIVEN SHORT
LIFE SPANS EXPECTED ADDITIONAL STORMS WILL LIKELY DEVELOP ALONG
OUTFLOW OF INITIAL ACTIVITY UNTIL THE LOSS OF DAYTIME HEATING HALTS
ADDITIONAL DEVELOPMENT.

THINKING MOST OF THE ACTIVITY WILL DISSIPATE DURING THE EVENING
HOURS BUT DID KEEP SLIGHT CHC POPS OVERNIGHT IN THE OFF CHANCE THINGS
LINGER LONGER THAN EXPECTED. SOME UNCERTAINTY EXIST WITH REGARDS TO
SOUTHWARD PROGRESSION OF BOUNDARY GIVEN WEAK POST FRONTAL PRESSURE
RISES. GIVEN CONVECTION DOESNT SWEEP LOW LEVEL MOISTURE OUT OF THE
AREA OVERNIGHT...ADEQUATE INSTABILITY SHOULD EXIST FOR THE CHC OF
SCATTERED CONVECTION BY THE AFTERNOON HOURS. MUCH UNCERTAINTY EXIST
IN THIS SCENARIO AND HAVE LEFT ONLY SLIGHT CHC POPS SOUTH OF I70 TO
ACCOUNT. TEMPS SHOULD ONCE AGAIN BE ON THE WARM SIDE TOMORROW AS
LITTLE COLD AIR WILL FILTER IN BEHIND THE AFOREMENTIONED BOUNDARY.
WITH 19-21C H85 TEMPS EDGING INTO THE AREA AS WESTERN US UPPER RIDGE
BUILDS WESTWARD...FEEL UPPER 80S TO LOWER 90S ARE JUSTIFIED ONCE
AGAIN.

NEXT SHORT WAVE IN NW FLOW TO SWEEP ACROSS THE GREAT LAKES MONDAY
WITH A WEAK FRONT APPROACHING NORTHERN MISSOURI BY MONDAY NIGHT. NOT
OVERLY IMPRESSED BY PRECIP CHANCES WITH THIS SYSTEM AS MAIN ENERGY
WILL REMAIN TO THE NORTH AND EAST OF THE AREA. NEVERTHELESS...KEPT
SLIGHT CHC WORDING MAINLY ACROSS THE NORTHEAST COUNTIES MONDAY
EVENING. OTHERWISE...SHOULD BE ANOTHER WARM DAY AS H85 TEMPS WARM
SLIGHTLY LEADING TO AFTERNOON HIGHS IN THE LOWER 90S AREAWIDE.

DEROCHE

EXTENDED...

CONTINUE TO LOOK FOR THE UPPER RIDGE TO BUILD IN FOR THE EXTENDED
PORTION OF THE FORECAST. HIGHS WILL CLIMB INTO THE 90S NEARLY
EVERYWHERE ACROSS THE FORECAST AREA...WITH LOWS IN THE UPPER 60S AND
LOWER 70S. WHILE WEAK UPPER LEVEL IMPULSES MAY APPROACH THE
REGION...THE BUILDING RIDGE WILL HELP KEEP WEAK COLD FRONTS FROM
REACHING THE MISSOURI REGION. THINK MOST ACTIVITY WILL THEREFORE
STAY NORTH AND EAST OF THE AREA...LEAVING CHANCES GENERALLY LESS
THAN 15 PERCENT. SO WITH THE EXCEPTION OF LINGERING SLIGHT CHANCES
ON TUESDAY DUE TO A FRONT POSSIBLY IN THE AREA AT THE BEGINNING OF
THE EXTENDED PORTION...HAVE KEPT THAT TIME-FRAME DRY FOR NOW.

NRR

&&

.AVIATION...

A FEW CU BEGINNING TO POP UP ACROSS THE AREA AS AIR MASS
DESTABILIZES. FRONTAL BOUNDARY...CURRENTLY MOVING ITO SOUTHERN
IOWA/NEBRASKA...WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY ACROSS
NORTHERN MISSOURI THIS AFTERNOON AND EVENING. FOR THE TIME
BEING...KEPT VCTS IN THE TAFS UNTIL A BETTER HANDLE ON THE STORM
SCALE EVOLUTION CAN BE REALIZED. SHOULD SEE PRECIP APPROACH KSJT BY
23Z AND THEN SOUTHWARD THEREAFTER. OTHERWISE...EXPECTING MOST OF THIS
ACTIVITY TO WEAKEN WITH THE LOSS OF DAYTIME HEATING.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 14, 11:51 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT SAT JUL 14 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1251 PM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A
FRONTAL SYSTEM MOVING INTO NORTHERN MISSOURI. WITH INCREASING
INSTABILITY THROUGH THE AFTERNOON HOURS...SOME OF THESE STORMS MAY BE
CAPABLE OF DAMAGING WINDS AND SMALL HAIL AS THEY MOVE THROUGH THE
AREA...MAINLY NORTH OF A KANSAS CITY TO MOBERLY LINE. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY CAUSE SOME FLOODING IN STRONGER STORMS. THUNDERSTORMS
LOOK TO DEVELOP ACROSS NORTHERN MISSOURI AROUND 300 PM AND MOVE
SOUTHWARD THROUGH THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DEROCHE

In the hours before

Special weather statement, Jul 14, 4:44 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT SAT JUL 14 2007

MOZ015-016-024-142315-
GRUNDY-LINN-SULLIVAN-
544 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN GRUNDY...NORTHWESTERN LINN
AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GALT...OR 10 MILES NORTHEAST
OF TRENTON...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  GALT BY 555 PM CDT.
  7 MILES WEST OF BROWNING BY 615 PM CDT.

THE TOWNS OF OSGOOD AND HUMPHREYS ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The radar

The Pleasant Hill radar (KEAX), 168 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grundy

When
July 14, 4:48 PM CST
Where
Grundy County, 6 mi NW of Galt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.191, -93.460

Hail, Linn

When
July 14, 5:57 PM CST
Where
Linn County, 3 mi N of Linneus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.913, -93.230

Thunderstorm Wind, Linn

When
July 14, 6:15 PM CST
Where
Linn County, 3 mi E of Linneus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -93.174

Thunderstorm wind gusts to 60 mph, caused 4 to 6 inch diameter tree branches to snap off on Route P.

Hail, Linn

When
July 14, 6:16 PM CST
Where
Linn County, Linneus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -93.230

Thunderstorm Wind, Platte

When
July 14, 6:55 PM CST
Where
Platte County, Platte City
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.370, -94.780

Several shingles blown off roof.

Thunderstorm Wind, Platte

When
July 14, 6:58 PM CST
Where
Platte County, 5 mi S of Platte City
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
39.298, -94.780

Hail, Clay

When
July 14, 7:12 PM CST
Where
Clay County, North Kansas City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.150, -94.580

Thunderstorm Wind, Linn

When
July 14, 7:13 PM CST
Where
Linn County, 10 mi WNW of Purdin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.005, -93.354

Thunderstorm Wind, Livingston

When
July 14, 7:20 PM CST
Where
Livingston County, 4 mi E of Chula
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -93.405

Hail, Livingston

When
July 14, 7:55 PM CST
Where
Livingston County, 10 mi NW of Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.902, -93.683

Hail, Daviess

When
July 14, 8:10 PM CST
Where
Daviess County, Lock Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -93.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49755, 49756, 49761, 49757, 49762, 49763, 49758, 49764, 49765, 49759, 49760.